New EKGs and new insights on a 2010 cold case. To recap:
While vacationing in Saigon a 57 year-old Caucasian female presented to the local emergency center with complaints of nausea and light-headedness. She experienced cardiac arrest, was resuscitated, and was found to have a persistent idioventricular rhythm coupled with significant acidosis and hypotension. She required multiple pressors and ultimately recovered despite a syndrome of multi-system organ failure. She was stabilized and transferred back to the states to a medical rehab facility. Infectious disease work up revealed only Candida Pelliculosa.
After several weeks in rehab, she again presented to the ED with complaints of nausea and light-headedness. Her past medical history included an aortic valve replacement (secondary to aortic stenosis), paroxysmal a-fib, diabetes, and depression. She was taking coumadin, flecainide, lexapro, januvia, and lopressor. Her BP on arrival was 81/44; the following EKG was recorded:
She had no complaints of chest discomfort or shortness of breath. At this time the potassium was 4.1, sodium 133, chloride 104, creatinine 3.1, BUN 31, glucose 114, and lactic acid 1.4. The white blood count was elevated at 15.6k. Amylase, lipase, AST and ALT were all mildly above normal. The pH was 7.01.
Her mental status deteriorated; she was intubated in the ED and transferred to the ICU. That night she suffered a PEA arrest and was resuscitated; multiple pressors were added sequentially for homodynamic support and a dialysis catheter and arterial line were placed. Peri-arrest bradyarrythmias were frequent and a transvenous pacemaker was inserted.
On the second hospital day the following EKG was recorded:
The potassium was 4.9, the sodium 135, chloride 101, creatinine 3.9, BUN 41, glucose 187, and lactic acid 13.
The cardiology consultant believed this to be an idioventricular rhythm of likely metabolic origin, secondary to electrolyte disturbance, possible flecainide or lexapro toxicity, or sepsis. Despite a widened QRS, the echocardiogram revealed a normal EF. Lexapro and flecainide were discontinued at this time.
On the third hospital day this EKG was recorded:
Labs from this date show a potassium of 3.5, sodium 143, chloride 97, creatinine 4.1, BUN 30, glucose 256, and lactic acid 23.
The blood pressure and electrocardiogram gradually stabilized; all cardiac enzyme assays were negative. By the seventh day she was extubated and transferred back to the hospital at which she had been originally treated returning from Vietnam. No bacteria, fungus, or parasites were isolated during this admission, however, she did have a positive hep-c antibody. Prior to discharge this EKG was recorded:
Labs from this date indicate a potassium of 3.4, sodium of 142, chloride 110, creatinine 2.4, BUN 40, glucose 303, and lactic acid 2.4.
She was subsequently lost to follow up.
The differential diagnosis for a sinusoidal, wide complex rhythm between 80-120bpm with QRST fusion includes hyperkalemia, sodium channel blocker toxicity, aberrant QRS AIVR, and tachycardia with aberrant conduction and massive ST elevation. In 2010, when I first presented these EKGs, I believed that this case (in the acute phase) represented AIVR.
The dominant pacemaker may in fact be idioventricular. The presence of AV dissociation would confirm this, but I do not see P waves. The third EKG (hospital day 3) is equivocal. This could also be a-fib with AIVR and dissociation.
Even if the rhythm is AIVR, there is still a more important diagnosis at stake.
For comparison, and to illustrate this, here are some exemplars:
This is typical AIVR:
Image courtesy of Life In The Fast Lane
This is RBBB with LAFB and massive STE:
Image courtesy of Dr. Smith’s ECG Blog
Hear are three cases of sodium channel blockade with TCA cardio-toxicity:
Unknown TCA toxicity. Image courtesy of EB Medicine.
This is purported cocaine cardiotoxicity with features of sodium channel blockade:
Image courtesy of ECGpedia.
Two cases of flecainide toxicity:
Image courtesy of Bond et. al., Heart 2010.
Image courtesy of EB Medicine.
Sodium channel blocker and specifically flecainide toxicity has been covered extensively in the literature; the following excerpts are particularly relevant in light of this case.
“Flecainide is an increasingly used class 1C antiarrhythmic drug used for the management of both supra-ventricular and ventricular arrhythmias. It causes rate-dependent slowing of the rapid sodium channel slowing phase 0 of depolarization and in high doses inhibits the slow calcium channel.” (Timperley, 2005)
“Cardiac voltage-gated sodium channels reside in the cell membrane and open in response to depolarization of the cell. The sodium channel blockers bind to the transmembrane sodium channels and decrease the number available for depolarization. This creates a delay of sodium entry into the cardiac myocyte during phase 0 of depolarization. As a result, the upslope of depolarization is slowed and the QRS complex widens.” (Hollowell, p.880– graphic and text.)
“Bradydysrhythmias are rare in sodium channel blocking agents because many of these also possess anticholinergic or sympathomimetic properties. These agents can, however, affect the pacemaker cells that are dependent on sodium entry, thus causing bradycardia. In severe poisoning, the combination of a wide QRS complex and bradycardia is a sign of overwhelming sodium channel blockade of all channels, including the pacemaker cells.” (Delk, p.683)
“Due to its significant effect on sodium channels, flecainide prolongs depolarization and can slow conduction in the AV node, the His-Purkinje system, and below. These changes can lead to prolongation of the PR interval, increased QRS duration, and first- and second-degree heart block. ….In contrast, flecainide does not affect repolarization and therefore has little effect on the QT interval.” (Giardina, G. 2010)
“Impending cardiovascular toxicity in adult patients [with TCA poisoning] is usually preceded by specific ECG abnormalities: the majority of pateints at significant risk will have a QRS duration >100ms or a rightward shift (130-270) of the terminal 40ms of the frontal plane QRS vector. The later finding is characterized by a negative deflection of the terminal portion of the QRS complex in lead I and a positive deflection of the same portion in lead avR.” (Van Mieghem, p.1569)
“In severe cases [of sodium channel blocker toxicity], the QRS prolongation becomes so profound that it is difficult to distinguish between ventricular and supraventricular rhythms. Continued prolongation of the QRS complex may result in a sine wave pattern and eventual asystole.” (Holstege, p166.)
There are multiple mechanisms for flecainide toxicity in this case.
- Reduced metabolism and elimination due to impairment of liver and renal function.
- Significant acidosis resulting in a decrease in protein bound flecainide and an increase in the free (active) agent in the blood stream.
- Borderline hyponatremia as a potential predisposing condition for over-therapeutic sodium channel blockade.
Bond, R., et al. (2010). Iatrogenic flecainide toxicity. Heart (2010), 96:2048-2049 doi:10.1136/hrt.2010.202101
Delk, C., et al. (2007). Electrocardiographic abnormalities associated with poisoning. American Journal of Emergency Medicine, (2007), 25, 672-687.
Giardina, G. (2010). Major side effects of flecainide. UpToDate.
Harrigan, R., et al. (1999). ECG abnormalities in tricyclic antidepressant ingestion. American Journal of Emergency Medicine, (1999), July 17(4), 387 – 393.
Hollowell, H. et al. (2005) Wide-complex tachycardia: beyond the traditional differential diagnosis of ventricular tachycardia vs supraventricular tachycardia with aberrant conduction. American Journal of Emergency Medicine, (2005), 23, 876 – 889.
Holstege, C., et al. (2006). ECG manifestations: The poisoned patient. Emerg Med Clin N Am, 24 (2006) 159–177. Free full text.
Timperley, J., et al. (2005). Flecainide overdose– support using an intra-aortic balloon pump. BMC Emergency Medicine, (2005), 5: 10. doi: 10.1186/1471-227X-5-10
Van Mieghem, C., et al. (2004). The clinical value of the ECG in noncardiac conditions. Chest (2004), 125, 1561-1576.
Williamson, K., et al. (2006). Electrocardiographic applications of lead aVR. American Journal of Emergency Medicine (2006), 24, 864-874.